Format

Send to

Choose Destination
See comment in PubMed Commons below
Future Microbiol. 2008 Oct;3(5):563-78. doi: 10.2217/17460913.3.5.563.

Antibiotic-associated diarrhea: epidemiology, trends and treatment.

Author information

1
Department of Health Services Research & Development, Puget Sound Veterans Administration, Healthcare System, Seattle, WA 98101, USA. lynne.mcfarland@va.gov

Abstract

A common complication of antibiotic use is the development of gastrointestinal disease. This complication ranges from mild diarrhea to pseudomembranous colitis. Outbreaks of antibiotic-associated diarrhea (AAD) may also occur in healthcare settings, usually caused by Clostridium difficile. AAD typically occurs in 5-35% of patients taking antibiotics and varies depending upon the specific type of antibiotic, the health of the host and exposure to pathogens. The pathogenesis of AAD may be mediated through the disruption of the normal microbiota resulting in pathogen overgrowth or metabolic imbalances. The key to addressing AAD is prompt diagnosis followed by effective treatment and institution of control measures. Areas of active research include the search for other etiologies and more effective treatments.

PMID:
18811240
DOI:
10.2217/17460913.3.5.563
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center